I Quit My Antidepressants Cold Turkey

I have been taking antidepressants for about two years now. I take them for my anxiety.

Just before I began to take them, I started developing chronic panic attacks. I would have them at least twice a week. It was getting to the point where my anxiety hindered my daily life, so I decided it was time to take some medication.

My doctor prescribed me Celexa, also known as Citalopram.

What is Celexa (Citalopram)?

Celexa is a selective serotonin re-uptake inhibitor (SSRI). It is an antidepressant that can also be used to treat anxiety, which is what I was using it for.

Why I Quit Cold Turkey

I didn’t want to stop taking my medicine cold turkey.

I had a few pills left and hadn’t received a call from CVS yet that my medication was refilled and ready to be picked up. I gave my doctor a call and she informed me that she would like to meet with me first before she refills the prescription.

However, she wouldn’t be able to see me for at least three weeks. So I had to quit my medication cold turkey because I only had enough pills to last me three days.

Celexa Withdrawal Symptoms

Based on what most people have reported, it takes about ninety days for Celexa withdrawal symptoms to be completely gone. The first three weeks are the most extreme, then after that the symptoms become much more bearable. If you quit the drug cold turkey, rather than tapering off of it, the symptoms tend to be more extreme. These are the most common withdrawal symptoms people have reported:

  • Agitation
  • Confusion
  • Depression
  • Diarrhea
  • Dizziness
  • Vivid dreams
  • Drowsiness
  • Electric shock sensations
  • Fatigue
  • Temperature sensitivity
  • Headache
  • Insomnia
  • Irritability
  • Mood swings
  • Muscle spasms
  • Nausea
  • Tingling or painful sensations
  • Sweating
  • Tremors
  • Anxiety
  • Panic Attacks
  • Suicidal Thoughts

Withdrawal Symptoms That I Have Experienced So Far

It has been just over three weeks since I have taken my last pill. Hopefully that means I have already gone through the worst of my withdrawal. I have dealt with a decent amount of symptoms over these past few weeks. They seem to have lessened for the most part by now.

Electric Shock Sensations

The first symptom I experienced was the electric shock sensations, also known as “brain zaps”. The zaps started within hours after the first day I didn’t take my pill.

Brain zaps feel pretty much how they sound. It feels as if an electrical shock is happening in your brain. Very bizarre, but not horrible. It’s honestly more uncomfortable than anything.

It did get to the point, however, where I was having constant brain zaps and couldn’t focus on anything. They were too distracting and made me feel light-headed and dizzy.

Three weeks later and I still feel the zaps, but to a much lesser extent than I did in the beginning.

Dizziness/Nausea

During these past three weeks I’ve had days where I felt like I had constant vertigo. I felt extremely sick every time I rode in the car. There were times where I had to lay down for hours or else I’d risk getting sick.

The dizziness is just about gone by this point, but it was one of the hardest symptoms I’ve had to deal with.

Drowsiness/Fatigue

The drowsiness I’ve felt over these past few weeks has been extreme. I work nights so trying to stay awake all day is already difficult enough. During the first few days I didn’t take my pill, I slept more hours throughout the day than I was awake. I’m pretty sure I slept for 18 hours on one of those days. I have never felt that much drowsiness or fatigue in my life. (Well, I probably have. I was told that I slept a lot after my major car accident two years ago, but I don’t remember any of it.)

Agitation/Irritability

This is a symptom that I started to experience around week two and am still dealing with it today. It basically feels like I am PMSing for weeks instead of just a few days. It’s frustrating because I want to be happy and have many reasons to be happy but I’m just not in a good mood.

About a week ago I was making plans to visit my dad for father’s day. Basically this simple task of going to my dad’s turned into a big ordeal because every little thing just made me incredibly frustrated. It made absolutely no sense. Like I said, similar to PMSing.

Vivid Dreams

This is a new symptom that I just started experiencing within the past few days. I almost always have vivid dreams, but these are different. The dreams are so vivid that when I first wake up, I can’t distinguish the dream from reality. I get very paranoid and try to fall back to sleep, but the dreams/nightmares feel so real that I can’t. It’s difficult to explain, but I have been having a very hard time sleeping because of this.

Depression

This is the symptom that has been the most extreme for me. Every day I feel down, unmotivated, and just feel like I’m on the verge of tears most of the time. It’s hard to deal with this symptom but my husband is being a wonderful encourager.

Work has been incredibly difficult for me lately because I miss him and don’t get to see him since I work nights. So, in order to cheer me up, Matthew schedules texts to send to me every thirty minutes throughout the night. Definitely brings a smile to my face.

Anxiety

The last symptom I have been experiencing is anxiety. It’s almost constant. It got to the point where if I texted someone and they didn’t respond, I would immediately assume they hate me and be over-analyzing everything I’ve ever done around them to see why they dislike me. I was a mess.

I’m doing better now. Again, I have Matthew to encourage me and that helps immensely. I’ve also been trying very hard to give my anxieties to God and trust in Him completely.

Something that has been helping me through all of this is the fact that I know it is because I am withdrawing from a medication. These symptoms won’t last forever and aren’t a true representation of how I’m feeling. I will keep you guys updated on how I am ninety days after I took my last pill.

I am not going to meet up with my doctor to discuss being put back on the medication because whenever Matthew and I want to start trying for a baby, I shouldn’t be on the medication anyway. We don’t know when that will be, but I really don’t feel like going through this withdrawal again anytime soon, so I’m going to wait a bit before I consider going back on anxiety medication.

If you get anything out of this blog it should this: try your best not to quit your medication abruptly. Some of these symptoms have been pretty severe and would have been much more bearable if I had been able to taper off of my medication.

With Love,

Follow:

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this:

Looking for Something?